Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 285, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 1:03 PM CDT for Lucas County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 1:03 PM CDT (18:03 UTC)
- Expired
- Jun 19, 2008, 1:31 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 191803
SVRDMX
IAC117-191845-
/O.NEW.KDMX.SV.W.0285.080619T1803Z-080619T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 145 PM CDT.
* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WILLIAMSON...OR 42 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST
AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILLIAMSON BY 105 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
4105 9311 4103 9311 4102 9310 4100 9310
4099 9310
TIME...MOT...LOC 1803Z 269DEG 15KT 4102 9327
$$2 follow-up statements
000
WWUS53 KDMX 191818
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
118 PM CDT THU JUN 19 2008
IAC117-191845-
/O.CON.KDMX.SV.W.0285.000000T0000Z-080619T1845Z/
LUCAS IA-
118 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN LUCAS COUNTY...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF WILLIAMSON...OR 41 MILES WEST OF
OTTUMWA...MOVING EAST AT 19 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN LUCAS COUNTY AT 130 PM CDT
LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
4105 9311 4103 9311 4102 9310 4100 9310
4099 9310
TIME...MOT...LOC 1818Z 267DEG 16KT 4101 9319
$$000
WWUS53 KDMX 191831
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT THU JUN 19 2008
IAC117-191841-
/O.CAN.KDMX.SV.W.0285.000000T0000Z-080619T1845Z/
LUCAS IA-
131 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LUCAS COUNTY IS
CANCELLED...
AT 130 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4105 9348 4115 9350 4115 9310 4105 9310
4105 9311 4103 9311 4102 9310 4100 9310
4099 9310
TIME...MOT...LOC 1831Z 267DEG 16KT 4101 9311
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:44 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 19, 12:44 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION.UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU JUN 19 2008 .SHORT TERM /TODAY/... ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING. SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO POTENTIAL NORTHEAST OF THE BOUNDARY. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/18Z ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING. THREAT SHOULD WANE AFTER SUNSET. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM. && SHORT TERM/AVIATION...KINNEY LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
In the hours before
Local storm report, Jun 19, 11:33 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 2 NNW CARROLL AIRPORT 42.07N 94.80W
06/19/2008 E0.75 INCH CARROLL IA EMERGENCY MNGR
&&
JJOHNSONLocal storm report, Jun 19, 12:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 12:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 3 ESE CHARITON AIRPORT 41.00N 93.31W
06/19/2008 E60 MPH LUCAS IA EMERGENCY MNGR
1258 PM HAIL 1 SE CHARITON AIRPORT 41.01N 93.35W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
1258 PM HAIL 3 ESE CHARITON AIRPORT 41.01N 93.31W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL CHARITON 41.02N 93.31W
06/19/2008 E1.00 INCH LUCAS IA LAW ENFORCEMENT
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.